Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Can acid reflux lead to ulcers or have the same symptoms? History of breast cancer, stress.

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 466 Questions
Can acid indigestion lead to ulcers or have the same symptoms?
My age is 55, I'm 5 ft. 4 and weigh 147 lbs.
I am a breast cancer survivor 2 years now. I went through that and just towards the end of my treatments my daughter passed away and my husband had a heart attack. Now I'm having even more stress in my life. Can these issues lead to ulcers. I worry a lot about everything. I usually feel fine during the day but at night trying to relax laying in bed makes me sick.
I do walk 2 miles a day 5 days a week.
Thank you for your time, XXXXXXX
Posted Sun, 15 Apr 2012 in GERD
Answered by Dr. Mitaly 42 minutes later

Thanks for posting your query.

Prolonged excess acidity and reflux can lead to ulcer formation in the long term as the mucosal lining of the stomach is destroyed by the acid.

Along with that stress can worsen the situation.

The best way to control these symptoms would be lifestyle changes with the following tips:

Change and develop good dietary habits including, eating several small meals daily.
Diet should include fresh fruits, fiber XXXXXXX foods. Avoid spicy foods, fats and fried foods. Also avoid coffee, tea, alcohol, colas, and smoking. Avoid processed foods (Junk foods from refined carbohydrates). Eat freshly cooked food from whole grains.

Adopt proper posture.

Don't eat for at least three hours before you go to bed. If you have symptoms at night, try raising the head of your bed six to ten inches.

Maintain adequate hydration.

Adopting a sitting upright posture for 1 hr post meals will help in relieving the symptoms.

Avoid foods to which you are intolerant.

Continue walking and reduce stress.You can also practice meditation techniques.

In addition to dietary and lifestyle changes, you can try the following medications to reduce your symptoms as follows antacids (Tums, mylanta) can be continued to relieve the acidity.

Omeprazole will help to reduce acid secretions.

Activated charcoal will reduce the bloating sensation.

Probiotics and digestive enzyme supplements will help to improve indigestion.

Pepto bismol to relieve any abdominal discomfort.

You can consider visiting a Physician and use the following medications after discussing with him.

Hope this answers your query.I will be available for follow up query if any.

Above answer was peer-reviewed by
Follow-up: Can acid reflux lead to ulcers or have the same symptoms? History of breast cancer, stress. 20 hours later
I take protonix now. Which do you think is the better medication for my symptoms. The protonix or omeprazole? What are the differences in these medications?
Thank you for the helpful suggestions.
Answered by Dr. Mitaly 3 hours later

Thanks for the follow up

Both the medications Protonix and Omeprazole are of the same group Proton Pump Inhibitors and have similar mechanism of action in reducing stomach acid.

There is no report which says that one is better than other.

You can continue taking Protinox.

Wishing you Good health!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor